Alert archive / California / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 46, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 20, 2016, 2:46 PM PDT for Riverside County, California. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 2:46 PM PDT (21:46 UTC)
- Expired
- Aug 20, 2016, 3:30 PM PDT
- In force
- 44 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County Riverside County, CA
The radar
The Yuma radar (KYUX), 145 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.8 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
693 WUUS55 KPSR 202146 SVRPSR CAC065-202230- /O.NEW.KPSR.SV.W.0046.160820T2146Z-160820T2230Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PHOENIX AZ 246 PM PDT SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA... ALONG INTERSTATE 10 NEAR DESERT CENTER * UNTIL 330 PM PDT * AT 245 PM PDT...DOPPLER RADAR INDICATED POWERFUL THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DESERT CENTER...AND MOVING NORTHWEST AT 10 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING WINDS. CAUTION...HIGH PROFILE VEHICLES CAN BE BLOWN OFF THE ROAD. * LOCATIONS IMPACTED INCLUDE... DESERT CENTER AND EAGLE MTN. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3353 11519 3348 11551 3379 11569 3391 11534 TIME...MOT...LOC 2145Z 149DEG 10KT 3366 11545 $$ HV
1 follow-up statement
055
WWUS55 KPSR 202224
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
324 PM PDT SAT AUG 20 2016
CAC065-202232-
/O.EXP.KPSR.SV.W.0046.000000T0000Z-160820T2230Z/
RIVERSIDE CA-
324 PM PDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR RIVERSIDE COUNTY WILL EXPIRE
AT 330 PM PDT...
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR PORTIONS OF
INTERSTATE 10 NEAR DESERT CENTER WAS CANCELLED. THUNDERSTORMS HAVE
WEAKENED BELOW SEVERE LIMITS. A CHANCE OF STRONG THUNDERSTORMS WILL
CONTINUE FOR THE REMAINDER OF THE AFTERNOON AND EARLY EVENING.
LAT...LON 3353 11519 3348 11551 3379 11569 3391 11534
TIME...MOT...LOC 2218Z 149DEG 10KT 3366 11545
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:00 PM PDT, 46 minutes earlier.
Area forecast discussion, Aug 20, 2:00 PM PDT, 46 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 200 PM MST SAT AUG 20 2016 .SYNOPSIS... Moisture levels will increase slightly into early next week with occasionally better chances of thunderstorm affecting lower elevation communities. The primary threats from any of these storms, especially tonight, will be very gusty winds, dense blowing dust, and isolated heavy rainfall. The passage of a weather system through the region during the middle of next week will lead to drier weather and slightly warmer temperatures. && .DISCUSSION... There continues to be the potential for some interesting weather developing later this afternoon and evening across the lower deserts as outflow boundary interactions look to set up over the lower central and southwest deserts. We may see a "pac-man" scenario play out where rim convection and southeast AZ mountain convection both send outflows westward into the south central deserts and as these outflows meet they force even stronger convection that propagates towards the west and southwest and eventually reaches the lower Colorado River valley later tonight. A look at 2 pm radar showed a nice line of storms developing along the Mogollon Rim extending into the White Mountains. Convection over southeast AZ was slow to get going. If southeast AZ does not become more active this afternoon, the chance for a good "Pac-man" pattern will be reduced. Steering flow aloft this afternoon and evening looks to be weak as well, favoring a westerly direction with 700-300mb mean winds mostly below 15kt. Given the weak steering flow aloft, storms will not be able to quickly move off higher terrain; boundary interactions will play the bigger role in driving convection over the deserts. Several hi-res mesoscale models including the SPC SSEO and the WRF4km advertise storms developing quickly over the Mogollon rim and southeast AZ mountains this afternoon, with outflow boundaries from these storms moving west and merging causing new storms to develop and push west into the western/southwest deserts overnight. High amounts of DCAPE will allow for strong and gusty outflow winds sufficient to cause areas of blowing dust over the deserts. Rim convection will likely be supported by a strong difluence field in the 300mb streamlines, forecast by both the NAM and the GFS. As such, best POPs for this evening will remain focused across the south central and southwestern AZ deserts, areas mostly to the southwest of central Phoenix. Of course, not all of the hi-res models are as bullish on this convective interaction, including the NAM4km. High temperatures today look to be on the cool side, due to elevated humidty and cloud cover; Phoenix was only at 98 degrees at 130 pm this afternoon. This will limit our instability today. All things consided, we still have at least moderate confidence in active convective weather later this afternoon and evening and we will not lower our POPs over the central deserts. Time will tell... Any activity Sunday may become highly dependent on the expanse of storms and outflow tonight with a potential for a convectively overturned and contaminated atmosphere. The same high res models that support a very active day this evening focus more of the action Sunday over far SE AZ and the I-40 corridor. However, this is all predicated on widespread storms/outflow tonight, so kept some modest POPs valid on the forecast area periphery Sunday evening. A lot will also depend on positioning of any shortwaves passing into the region (difficult to determine at this point), but the pattern is not changing substantially so the convective threat does remain. The stalled positively tilted trough will finally be dislodged Monday and Tuesday as an even stronger Pacific jet streak cuts under the Pacific NW ridge. Marginal boundary layer moisture should still remain in place Monday afternoon as the left front jet quadrant passes into the forecast area. However, medium range operational models are not that bullish on QPF response mainly positioning storms only over higher terrain. Interrogation of forecast soundings suggest the culprits are a very slight decrease in moisture combined with warming aloft limiting any available instability. However based on the conceptual pattern, kept some slight POPs valid for the afternoon and evening hours. Slight chance POPs for areas east of the lower Colorado River valley on both Monday and Tuesday afternoon/evening are also supported by the current NAEFS POPs guidance, and are actually a bit less than the NAEFS numbers. This shortwave passage should act to scour the remaining residual moisture east for the forecast area by the middle and end of next week placing the entire region into subsident NW flow. With agreement among the majority of medium range models and conceptual pattern recognition, the middle of next week should be convectively inactive with temperatures warming a few degrees though staying reasonable for the end of August with H5 heights dampened near 588dm. && .AVIATION... South-Central Arizona Including KPHX, KIWA, and KSDL: Latest high-res model output continues to indicate storm development over Yavapai and northern Gila Counties late this afternoon, sending strong outflows into metro Phoenix starting around 00Z. Thus, have now included wind shift to northeasterly around 01z at all of the Phx area taf sites. At this point, confidence is still too low to include anything more than VCTS in the tafs, given the fact that their is still not strong consensus as to how much of the convective activity will make their way into the lower deserts. There is also potential for visibility reductions due to blowing dust, but confidence is also too low to include it in the tafs at this time. Typically, there is less impact to visibilities from blowing dust when outflows move into the Phx area from a northerly direction than when they move in from a southerly direction. As far as the rest of the taf period is concerned, there will likely be a period of light/variable winds later this evening before more typical easterly drainage winds develop later tonight. Winds on Monday will likely switch to westerly a bit earlier than usual. Southeast California/Southwest Arizona including KIPL and KBLH: Latest high-res model output continues to indicate storm development over Yavapai and La Paz Counties, which will likely produce strong outflows that spread far afield, with easterly outflow winds likely to affect KBLH later this evening. Their are still too many uncertainties at this point to insert TEMPO or prevailing TSRA in the TAFs but showing highly variable and gusty winds for the evening and indicate storms "in the neighborhood" with VCTS for BLH. Imperial Valley could also see storms but chances are better near and east of the Lower Colorado River Valley. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Tuesday through Saturday... Thunderstorm and wetting rain chances on Tuesday should become concentrated over higher terrain locations with much drier conditions the remainder of the week. Minimum afternoon humidity levels will generally stay in a 15 to 30 percent range throughout the week with good overnight recoveries. Aside from isolated gusty thunderstorm winds Monday, winds the remainder of the week will be light and follow a typical overnight drainage/daytime upslope pattern. && .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary late this afternoon and evening. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && Visit us on Facebook...Twitter...and at weather.gov/phoenix DISCUSSION...CB/MO AVIATION...Percha FIRE WEATHER...Percha
In the hours before
Special weather statement, Aug 20, 2:27 PM PDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 227 PM PDT SAT AUG 20 2016 CAZ030-032-202200- RIVERSIDE COUNTY/EASTERN DESERTS CA-JOSHUA TREE NATIONAL PARK CA- 227 PM PDT SAT AUG 20 2016 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... RIVERSIDE COUNTY UNTIL 300 PM PDT AT 226 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DESERT CENTER...MOVING NORTHWEST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DESERT CENTER...EAGLE MTN AND I-10. PRECAUTIONARY/PREPAREDNESS ACTIONS... LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3353 11528 3353 11549 3379 11570 3389 11537 TIME...MOT...LOC 2126Z 156DEG 17KT 3366 11545 SAWTELLE
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:03 PM PDT | Areal Flood Advisory | PSR | Riverside | 117 min |
| Aug 19, 5:13 PM PDT | Blowing Dust Advisory | PSR | 75 min | |
| Aug 19, 5:34 PM PDT | Special Weather Statement | PSR | Riverside | 26 min |
| Aug 19, 5:44 PM PDT | Special Weather Statement | PSR | Imperial | 31 min |
| Aug 19, 6:11 PM PDT | Special Weather Statement | PSR | Imperial | 49 min |
| Aug 19, 6:28 PM PDT | Dust Storm Warning | PSR | 92 min | |
| Aug 19, 7:28 PM PDT | Special Weather Statement | PSR | Imperial | 32 min |
| Aug 19, 10:15 PM PDT | Blowing Dust Advisory | PSR | 9 min | |
| Aug 19, 10:21 PM PDT | Dust Storm Warning | PSR | 99 min | |
| Aug 20, 2:27 PM PDT | Special Weather Statement | PSR | Riverside | 33 min |
| Aug 20, 3:55 PM PDT | Areal Flood Advisory | PSR | Riverside | 3 hr |
Nearby
Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.